Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 158, NWS Binghamton, NY

September 9, 2006Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 9, 2006, 12:48 PM EDT for Otsego County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2006, 12:48 PM EDT (16:48 UTC)
Expired
Sep 9, 2006, 1:45 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 10:45 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 9, 10:45 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT SAT SEP 9 2006

.SHORT TERM /TONIGHT - SUNDAY/...
UPDATE...ISSUED ZONE/GRID UPDATE TO FRESHEN WORDING AND UP POPS TO
LIKELY ACROSS NRN CWA. REST OF FORECAST IN GOOD SHAPE. COVERAGE
ACROSS NRN FINGER LAKES REGION ALREADY FAIRLY WIDESPREAD AND
ACTIVITY WILL INCREASE IN AREAL COVERAGE BY MIDDAY AS FRONT DROPS
SOUTH. CONVECTIVE PARAMETERS NOT REAL EXCITING BUT MID LEVEL WINDS
FIELDS AND BULK SHEAR VALUES INDICATE A FEW SEVERE STORMS COULD
DEVELOP WITH HAIL AND GUSTY WINDS POSSIBLE.    RRM

A LEADING SHORT WAVE IS MOVING THROUGH UPSTATE NY THIS MORNING.
CONVECTION WITH IT IS DYING AS IT MOVES E. LITTLE WILL BE LEFT WHEN
IT GETS TO CWA. PUT IN A SCHC POP FOR EARLY THIS MORNING. STRONG SFC
COLD FRONT STILL IN SRN ONTARIO. THIS WILL MOVE S INTO CWA THIS
MORNING AND INTO NE PA THIS AFTN. PRECIP WILL BE BEHIND FRONT WHERE
BETTER MOISTURE IS. WEAK WIND FIELDS WITH NEARLY UNIDIRECTIONAL
FLOW. PWATS JUST OVER 1 INCH. SFC DEWPTS NEAR 60 WITH SOME HEATING
THIS MORNING AHEAD OF THE CLOUDS WILL SET OFF SOME SHOWERS AND TS.
MOD LL INSTABILITY WITH INITIALLY DRY AIR ALOFT WILL LEAD TO SOME
GUSTY WINDS AND POSSIBLY SMALL HAIL. MOVEMENT OF THE PRECIP WILL
HAVE A SLOW SOUTHWARD PUSH BUT TRAINING WILL BE LIKELY WITH CORFIDI
VECTORS UNDER 10 KTS. LACK OF MOISTURE SHOULD LIMIT QPF. FLASH
FLOODING NOT LIKELY WITH GUIDANCE OVER 2 INCHES IN 3 HRS.

SAT NGT PRECIP WILL BE DYING WITH THE SHORT WAVE HEADING EAST AND
DIURNAL HEATING GONE. HAVE A CHC OF JUST EVE SH AND TS. CLOUDS WILL
BE SLOW TO CLEAR WITH THE LOWERING INVERSION AND SLOWING SOUTHERLY
PROGRESS. WILL NOT ADD PATCHY FOG DESPITE THE WET GROUND.

ON SUNDAY...LOW LEVEL NE FLOW COMBINED WITH DRY AIR ABOVE THIS LAYER
WILL MEAN SKIES WILL BE CLEARING ESPECIALLY IN THE NE CWA WITH
DOWNSLOPE. SFC HIGH PRESSURE WILL BE BUILDING SLOWLY SOUTH.
CLOUDIEST AREAS WOULD BE NE PA.
&&

.AVIATION (09/12Z TO 10/12Z)...
FOG AT ELM WILL BURN OFF BY 14Z... OTHERWISE EXPECT MAINLY VFR
CONDITIONS THRU TODAY. SCT THUNDERSTORMS WITH A COLD FRONTAL PASSAGE
THIS AFTERNOON INTO THIS EVENING MAY BRING BRIEF LOCAL MVFR
CONDITIONS TO A FEW SITES BETWEEN 18Z AND 02Z... BUT CONFIDENCE IS
NOT HIGH ENOUGH TO INCLUDE AT ANY SPECIFIC TAF SITE. MVFR CIGS WILL
LIKELY DEVELOP FOR SEVERAL HOURS BEHIND THE FRONT LATER TONIGHT.
MSE

&&

.LONG TERM /SUN NGT THROUGH FRI/...
STRONG HIPRES BLDS INTO THE AREA SUN AND HOLDS THRU MIDWEEK.
CANADIAN AIR QUITE CHILLY AND SOME UPPER 30S TEMPS SEEM LIKELY MON
MRNG. CLSD H5 LOW DVLPS OVER THE OH VLY AND SLOWLY PUSHES EAST.
MODEL TUN DIFRNCS AND TIMING...BUT TREND APPEARS TO BE TO SLOW
SYSTEM DOWN AND HOLD OFF ON PCPN UNTIL WED. ONCE IN HERE...MAINLY
LGT PCPN WILL LINGER INTO FRI BEFORE RDGG BUILDS BACK IN PLACE.

TEMPS WILL GNRLY BE BLO AVG THRU THE PD WITH THE BIG HI...FLWD BY
OVC CONDS AND RAIN. MORFORD
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Sep 9, 4:20 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 AM EDT SAT SEP 9 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
420 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH
THUNDERSTORMS WILL OCCUR TODAY INTO THE EVENING. AN ISOLATED
THUNDERSTORM COULD HAVE STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. RAIN SPOTTERS SHOULD REPORT ANY
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 9, 11:09 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT SAT SEP 9 2006

NYZ015-022-023-091545-
SCHUYLER NY-STEUBEN NY-YATES NY-
1109 AM EDT SAT SEP 9 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 35 MPH...WAS LOCATED 10 MILES NORTHWEST OF ARKPORT...AND MOVING
EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ARKPORT AT 1115 AM EDT...
  SOUTH DANSVILLE AND PERKINSVILLE AT 1120 AM EDT...
  HASKINVILLE AND WAYLAND AT 1125 AM EDT...
  COHOCTON AND ATLANTA AT 1130 AM EDT...
  AVOCA AT 1135 AM EDT...
  PRATTSBURG AND WHEELER AT 1145 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Sep 9, 12:43 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 PM EDT SAT SEP 9 2006

NYZ046-091745-
OTSEGO NY-
1243 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PITTSFIELD...AND
  MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW LISBON AND BURLINGTON AT 1250 PM EDT...
  HARTWICK AND MT VISION AT 1255 PM EDT...
  MILFORD AND HYDE PARK AT 100 PM EDT...
  WESTVILLE AND BOWERSTOWN AT 105 PM EDT...
  ELK CREEK AND SCHENEVUS AT 110 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:02 PM EDTSevere Thunderstorm WarningBGMWyoming28 min
Sep 9, 3:08 PM EDTSevere Thunderstorm WarningBGMLackawanna67 min
Sep 9, 3:43 PM EDTSevere Thunderstorm WarningBGMWayne40 min
Sep 9, 4:01 PM EDTSevere Thunderstorm WarningBGMPike33 min
Sep 9, 5:33 PM EDTSevere Thunderstorm WarningBGMWyoming57 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.